Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 28, 2017, 3:25 PM EDT for Wake County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2017, 3:25 PM EDT (19:25 UTC)
- Expired
- Mar 28, 2017, 4:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 15 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WWUS82 KRAH 281925
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT TUE MAR 28 2017
NCZ041-282000-
Wake NC-
325 PM EDT TUE MAR 28 2017
...A strong thunderstorm will affect portions of central Wake County
Until 400 PM EDT...
At 324 PM EDT, Doppler radar was tracking A strong thunderstorm over
Raleigh, moving east at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Raleigh, Cary, Garner, Knightdale and William B Umstead State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3585 7838 3571 7847 3565 7854 3578 7879
3589 7872
TIME...MOT...LOC 1924Z 289DEG 30KT 3580 7868
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 2:25 PM EDT, 1 hour earlier.
Area forecast discussion, Mar 28, 2:25 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Raleigh NC 225 PM EDT Tue Mar 28 2017 .SYNOPSIS... An upper-level disturbance and cold front will push across the region today, and offshore this evening. Weak high pressure will follow the front for tonight and Wednesday. Another storm system approach our area Thursday night and Friday, bringing another round of stormy weather. && .NEAR TERM /THROUGH TONIGHT/... As of 225 PM Tuesday... Little has changed in the forecast philosophy for this afternoon and evening. There continues to be a marginal risk for isolated severe thunderstorms this afternoon. Clearing has allowed for an increase in instability from the Foothills into much of the Piedmont. MLCapes have increased in some areas to near 1000 J/KG over southern VA and portions of the NC Piedmont. Temperatures were rising through the 70s with near 80 at Fayetteville. Dew points were in the lower 50s NW ranging to 60 SE. The wind shift line was located from near Hickory NE to Lynchburg at 200 PM. The main area of instability out ahead of the wind shift line will continue to progress with the wind shift SE into our Piedmont in the next few hours. Cumulus were developing with some organization noted along the wind shift line to our NW. In addition, there was another area to watch from near CLT NE to RDU where another low level boundary was draped. A couple of showers and thunderstorms were already ongoing along these boundaries. Hi-Res models and current data suggest widely scattered thunderstorms will continue to develop along both these features this afternoon as they progress rapidly eastward, exiting the Coastal Plain region by early evening. The favorable instability and timing of the wind shift line is expected to be mainly east of the Triad region; therefore, the isolated severe potential should be confined to the far eastern Piedmont to the coast 20z-23z or so. Even over these areas, MLCapes and many other severe weather parameters especially wind shear are only marginal. Pea to nickel hail may end up being common in most of the stronger cells, with isolated 1 inch hail possible. The action will shift offshore by sunset and dry/quiet conditions will return for tonight. Lows in the 50s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 400 AM Tuesday... Quiet weather day on Wednesday as surface high pressure builds in from the north behind the exiting frontal system and an upper level ridge extends northward out of the southern Caribbean. A bit cooler with the airmass change with highs in the low 70s across the northeast to upper 70s in the southwest. Lows are expected to be in the mid 40s across the northeast to middle 50s in the southwest. && .LONG TERM /Thursday through Monday/... As of 345 AM Tuesday... Thu through Sat: The backdoor cold front is expected to settle just south of NC early Thu as cool high pressure noses in from the north. In the mid levels, a shortwave ridge shifts across the SE and Carolinas Thu, while a potent low pushes slowly eastward through the central and southern Plains. Major model differences start to emerge between the GFS and ECMWF Thu, resulting in a low confidence forecast. Both models take the mid level low and trough eastward through the Mid/Lower Miss Valley / Mid South / Gulf States and Carolinas / Southeast through early Sat, however the GFS digs energy into this low much more deeply than what is shown by the ECMWF, and this in part results in notable differences with the push of the front back north through NC, with the more southern-track GFS keeping the front to our south through Thu night (with a cool stable wedge regime in the NC Piedmont) followed by a slow northward push Fri, while the slightly weaker/more northerly ECMWF takes the milder air northward into central NC as early as late Thu. While the high to our northeast is not particularly strong nor is it being significantly reinforced aloft, this air mass should still be dense enough for the cool pool to stay lodged into the NC Piedmont through Thu. Will have highs Thu from the mid-upper 50s NW ranging to near 70 SE, with a slight chance of rain or drizzle in the west with overrunning flow strengthening over W NC as the 850 mb anticyclone shifts off the Carolina coast. As the mid level low/trough crosses the region with a negative tilt, it will be accompanied by a complex occluding surface frontal system, with a more southern track and less potential instability on the GFS (which develops strong forcing for ascent near the E Gulf Coast/FL Panhandle Thu/Thu night) and a more northern track with greater potential instability on the ECMWF. Have generally followed the slightly weaker ECMWF, although both models have been trending stronger with the shortwave trough in recent runs, so confidence remains low. There does appear to be enough moisture (PW of 1.25-1.5") and forcing for ascent, including DPVA, enhanced upper divergence, and low level mass convergence, for a continuation of likely pops, focused on Thu night through Fri evening, tapering down WSW to ENE Fri night into early Sat as the mid level shortwave trough and surface frontal system push to our east with a weak cool front settling southward through the area. Highs from the mid 60s to lower 70s Fri with cloudy skies and numerous showers/storms, and in the low-mid 70s Sat with partial sunshine and rising heights aloft as another mid level ridge axis approaches in the wake of the exiting trough. Sat night-Mon: Expect generally quiet weather Sat night/Sun as weak surface high pressure builds in from the north in tandem with the mid level shortwave ridging. Yet another shortwave trough crosses the S Plains into the lower Miss Valley Sun night into Mon, while the weak frontal zone to our south tracks back northward. Expect fairly seasonable temps Sun, perhaps still a little above normal as the incoming surface high will be cut off from a polar air source. Warmer thicknesses Mon, behind the weak warm front, will be offset with increasing clouds with the trough's approach, so expect highs from the lower to upper 70s Mon. -GIH && .AVIATION /18Z TUESDAY THROUGH SATURDAY/... As of 145 PM Tuesday... 24 Hour TAF Period: Generally VFR conditions forecast for the KGSO/KINT areas, with VFR elsewhere outside of widely scattered strong thunderstorms between 19z and 23z, mainly from KRDU eastward to the coast. VFR conditions expected tonight and Wednesday with weak high pressure. Long term: A low pressure system will cross the area on Friday through Friday night with the potential for showers and thunderstorms. High pressure with VFR conditions should return for the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Ellis LONG TERM...Hartfield AVIATION...Badgett
Hazardous weather outlook, Mar 28, 2:30 PM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 230 PM EDT Tue Mar 28 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-290900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 230 PM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and very early evening. Widely scattered thunderstorms may produce small hail this afternoon to the size of nickels, mainly over areas to the east of the Triad region. This will include areas from Roxboro, Raleigh and Fayetteville east through the Interstate 95 corridor. An isolated severe thunderstorm with 1 inch hail is possible. Any thunderstorms will quickly move out of the region by sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Friday into Friday evening. Depending on the storm track, the erosion of cool air damming, and placement of boundaries yet to be determined, some storms could become severe, with a primary threats of damaging winds and large hail. The most likely area for severe weather would be over the Sandhills and Coastal Plain Friday afternoon and evening. Badgett
In the hours before
Special weather statement, Mar 28, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT TUE MAR 28 2017
NCZ041-282000-
Wake NC-
325 PM EDT TUE MAR 28 2017
...A strong thunderstorm will affect portions of central Wake County
Until 400 PM EDT...
At 324 PM EDT, Doppler radar was tracking A strong thunderstorm over
Raleigh, moving east at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Raleigh, Cary, Garner, Knightdale and William B Umstead State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3585 7838 3571 7847 3565 7854 3578 7879
3589 7872
TIME...MOT...LOC 1924Z 289DEG 30KT 3580 7868
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:32 PM EDT | Special Weather Statement | RAH | Wake | 43 min |
| Mar 28, 4:23 PM EDT | Special Weather Statement | RAH | Franklin, Halifax, Warren | 37 min |
| Mar 28, 4:30 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 45 min |
| Mar 28, 4:42 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 63 min |
| Mar 28, 4:44 PM EDT | Special Weather Statement | RAH | Edgecombe | 61 min |
| Mar 28, 5:47 PM EDT | Special Weather Statement | RAH | Edgecombe | 28 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.